Sux “Contraindication” Reduced to “Warning”

Robert C. Morell, M.D.

The final chapter (for now, at least) in the great succinylcholine controversy has been written and is reported here. A ‘warning’ about the possible response to succinylcholine will replace the contraindication statement that sparked the controversy. The recent extensive discussion regarding the elective use of succinylcholine in the pediatric population has been the subject of a debate and editorial in the Spring 1994 issue of the APSF Newsletter.(1,2) The Fall 1994 issue of this publication carried a chronology of the events leading to the revision of the succinylcholine package insert and the subsequent reconsideration of that revision. (3) An editorial appeared in that same issue addressing the process of drug education. (4)

Burroughs Wellcome (the manufacturer of Anectine) has elected to follow the recommendations of the Anesthetic and Life Support Drug Advisory Committee (ALSAC). This committee recommended that the previously issued statement of contraindication of succinylcholine in children and adolescents be rescinded and replaced with a warning. As of November 1994, the Burroughs Wellcome package insert for Anectine brand succinylcholine has been revised to contain a “boxed” warning. This warning is located at the beginning of the insert (see WARNING box below).

Substitution of this warning has accomplished several goals recommended by the ALSAC committee. The contraindication has been downgraded to a (strong) warning. The population at greatest risk has been defined more accurately, e.g., children under the age of eight, particularly males. Most importantly, educational material has been supplied regarding the need for prompt recognition and proper treatment should a hyperkalemic response occur. The package insert also readdresses these issues in the ‘Precautions’ section and in the “Dosage and Administration’ section.

This newly revised package insert was in effect as of November 1994. Before this issue of the APSF Newsletter reaches the readers, anesthesiologists should have received ‘Dear Doctor” letters and the new package insert from Burroughs Wellcome. It is likely that other manufacturers will follow suit.

There will undoubtedly be anesthesiologists and nurse anesthetists who feel that the revised warning and insert is ‘too strong.” There will also be physicians and CRNAs who believe that it is ‘not strong enough.” All those interested should rest assured that this document is the result of a long and arduous process which occurred through the best efforts of the anesthesia community, the FDA, the ALSAC committee and the manufacturers of succinylcholine. The process has been educational for all anesthesia practitioners.

Dr. Morell of Bowman-Gray School of Medicine in Winston-Salem NC is a member of the APSF Newsletter Editorial Board.

References

1. Morell RC, Berman JM (Pro); Woelfel SK (Con). In My Opinion: a debate: is succinylcholine safe for children. Anesthesia Patient Safety Foundation Newsletter 1994; 9(l):1,3-5.

2. Eichhorn JH. Editorial: Are we becoming too afraid of complications?. Anesthesia Patient Safety Foundation Newsletter 1994,9(l):2-3.

3. Morell RC. FDA Group Urges Sux Label Wording Reduced to ‘Warning’. Anesthesia Patient Safety Foundation Newsletter 1994; 9(3): 25,27-28.

4. Miller ED. Editorial: Sux debate shows process of drug education. Anesthesia Patient Safety Foundation Newsletter 1994; 9(3)26.

5. Package Insert. Anectine (Succinylcholine Chloride) Injection, USP. Burroughs Wellcome Company, November 1994.

WARNING: Risk of Cardiac Arrest from Hyperkalemic Rhabdomyolysis

There have been rare reports of acute rhabdomyolysis with hyperkalemia followed by ventricular dysrhythmias, cardiac arrest and death after the administration of succinylcholine to apparently healthy children who were subsequently found to have undiagnosed skeletal muscle myopathy, most frequently Duchenne’s muscular dystrophy.

This syndrome often presents as peaked T-waves and sudden cardiac arrest within minutes after the administration of the drug in healthy appearing children (usually, but not exclusively, males, and most frequently 8 years of age or younger). There have also been reports in adolescents.

Therefore, when a healthy appearing infant or child develops cardiac arrest soon after administration of succinylcholine, not felt to be due to inadequate ventilation, oxygenation or anesthetic overdose, immediate treatment for hyperkalemia should be instituted. This should include administration of intravenous calcium, bicarbonate, and glucose with insulin, with hyperventilation. Due to the abrupt onset of this syndrome, routine resuscitative measures are likely to be unsuccessful. However, extraordinary and prolonged resuscitative efforts have resulted in successful resuscitation in some reported cases. In addition, in the presence of signs of malignant hyperthermia, appropriate treatment should be instituted concurrently.

Since there may be no signs or symptoms to alert the practitioner to which patients are at risk, it is recommended that the use of succinylcholine in children should be reserved for emergency intubation or instances where immediate securing of the airway is necessary, e.g., laryngospasm, difficult airway, full stomach, or for intramuscular use when a suitable vein is inaccessible (see PRECAUTIONS: PEDIATRIC USE and DOSAGE AND ADMINISTRATION).’